Kansas, 2011

Hail in Kansas, May 23, 2011

May 23, 2011 · NWS ICT · 7 events in 3 counties and zones

During the late afternoon and early evening hours on the 23rd, several clusters of strong to severe thunderstorms affected portions of south-central and southeast Kansas. The culprit was an upper level disturbance and associated frontal boundary approaching from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

During the late afternoon and early evening hours on the 23rd, several clusters of strong to severe thunderstorms affected portions of south-central and southeast Kansas. The culprit was an upper level disturbance and associated frontal boundary approaching from the west. Most of the severe weather reports consisted of marginally severe hail sizes around one-inch in diameter. However, locations south of Wellington received very large hail stones just under 3 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 12:17 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, May 23, 12:17 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
117 PM CDT MON MAY 23 2011

.DISCUSSION...

FORECAST CONCERN WITH THIS PACKAGE WILL BE POTENTIAL FOR
SIGNIFICANT SEVERE STORM OUTBREAK ON TUESDAY AND HEAVY RAIN
ISSUES THROUGH WEDNESDAY. STRONG TORNADOES AND LARGE HAIL ARE POSSIBLE.

TONIGHT...
MAIN FOCUS WILL BE ON THUNDERSTORM CHANCES LATE THIS AFTERNOON AND
EVENING. A BOUNDARY WILL BE SETTING UP ALONG THE KS TURNPIKE WHICH
WILL PUT THE SOUTHEAST SECTIONS IN THE WARM SECTOR AND IN THE AREA
WITH HIGHER INSTABILITIES FOR STORMS TO DEVELOP.  AN OUTFLOW
BOUNDARY FROM THE MORNING CONVECTION WILL ALSO BE ALONG THE KS/OK
BORDER.  THIS WILL SERVE AS A TRIGGER MECHANISM FOR STORMS.  LITTLE
HELICITY OR SPIN LOOKS TO OCCUR THIS EVENING WITH THESE STORMS.
THEREFORE...HAIL...WIND...AND HEAVY RAINS LOOK TO BE THE MAIN THREAT.

TUESDAY...
COMPLETELY DIFFERENT STORY FOR STORMS ON TUESDAY.  THIS MIGHT BE THE
BEST SETUP FOR THE AREA IN A WHILE.  THE POSSIBILITY FOR LONG TRACK
TORNADOES WILL EXIST DURING THIS TIME FRAME.

SURFACE LOW WILL BE MEANDERING OVER THE PANHANDLES BEFORE MOVING
EAST DURING THE AFTERNOON. A DRY LINE WILL EXTEND SOUTH INTO
OKLAHOMA WHILE A SURFACE WARM FRONT DRAPES EAST ALONG THE HIGHWAY
400 CORRIDOR AND MOVES NORTH.  AS THE SYSTEM MOVES EAST...A BULGE IN
THE DRY LINE IS FORECAST JUST SOUTH OF THE SURFACE LOW...SO PLENTY
OF LOW LEVEL DYNAMICAL SUPPORT WILL BE PRESENT TO COINCIDE WITH THE
ENHANCED LOW LEVEL HELICITY. AS FOR UPPER SUPPORT...IT WILL BE
PRESENT AS WELL.  WE WILL HAVE GOOD SPEED AND DIRECTIONAL SHEAR
ALONG WITH DIFFLUENT FLOW ALOFT.

RIGHT NOW IT IS LOOKING LIKE WE WILL HAVE SOME STORMS DEVELOP DURING
THE EARLY TO MID AFTERNOON ALONG AND NORTH OF THE SURFACE TRIPLE
POINT WHICH IS SITUATED NORTH OF HIGHWAY 56.  FURTHER TO THE
SOUTH...IT MIGHT TAKE JUST A BIT LONGER TO GET THE STORMS STARTED.
THE PRIME LOCATION SEEMS TO BE SETTING UP RIGHT ALONG THE I35
CORRIDOR FROM MCPHERSON TO THE OK STATE LINE.  THESE STORMS WILL
THEN MOVE TO THE EAST DURING THE EVENING AND AFFECT AREAS TO THE
EAST OF THE FLINT HILLS.

WEDNESDAY...
LOW PRESSURE SYSTEM WILL SLOWLY BE LIFTING TO THE NORTHEAST DURING
THE DAY AND WE WILL STILL EXPERIENCE SOME WRAP AROUND RAIN.  SOME
ISOLATED STORMS ARE POSSIBLE...BUT ARE NOT EXPECTED TO BE SEVERE.

EXTENDED...
VERY LITTLE CHANGE TO THE EXTENDED. A WEAK SYSTEM MOVES THROUGH ON
FRIDAY.  HOWEVER...LITTLE CHANCE FOR PRECIPITATION LOOKS TO BE ON
TAP FOR THE AREA AT THIS TIME. WE WILL HAVE TO MONITOR FOR POSSIBLE
UPDATES THOUGH.  OTHERWISE...A NICE WARMING TREND OCCURS THROUGH THE
TIME FRAME.

CHANCE
&&

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MVFR CIGS ARE EXPECTED TO DEVELOP AND AFFECT MUCH OF THE AREA LATE
TONIGHT INTO TUESDAY MORNING...AS A MOIST SOUTHEAST SURFACE FLOW
DEVELOPS IN ADVANCE OF STRENGTHENING SURFACE LOW ACROSS THE
HIGH PLAINS. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED
BY LATE THIS AFTERNOON AND EVENING ALONG EITHER THE OLD SYNOPTIC
FRONT ACROSS SOUTH CENTRAL KANSAS...OR REMNANT OUTFLOW BOUNDARY
ACROSS NORTH CENTRAL OKLAHOMA. THEREFORE WILL PLACE VCTS AT KICT
KHUT AND KCNU.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  82  61  71 /  50  50  50  50
HUTCHINSON      63  81  59  69 /  50  50  60  60
NEWTON          64  81  60  69 /  50  50  60  50
ELDORADO        65  82  61  70 /  50  50  60  50
WINFIELD-KWLD   66  82  62  73 /  50  50  40  40
RUSSELL         60  77  57  65 /  50  50  70  60
GREAT BEND      61  78  57  66 /  50  50  60  60
SALINA          62  80  59  67 /  50  50  70  60
MCPHERSON       63  80  59  68 /  50  50  70  60
COFFEYVILLE     68  82  65  76 /  60  40  60  50
CHANUTE         66  82  64  73 /  50  40  60  50
IOLA            65  82  63  72 /  50  40  70  60
PARSONS-KPPF    67  82  65  75 /  60  40  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 23, 1:58 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT MON MAY 23 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
258 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL BE POSSIBLE THROUGH THE AFTERNOON AND
EVENING HOURS...PRIMARILY TO THE SOUTH OF HIGHWAY 50. THE PRIMARY
THREAT WILL BE HAIL AND HEAVY RAINS WITH THE STORMS THAT DEVELOP.
HOWEVER...A FEW STORMS ALONG THE OKLAHOMA BORDER HAVE THE
POTENTIAL TO BE A BIT STRONGER DUE TO A MORE FAVORABLE
ENVIRONMENT. THESE STORMS WILL HAVE THE POTENTIAL TO ROTATE...
WHICH COULD PRODUCE HAILSTONES UP TO 2 INCHES IN DIAMETER AND
POSSIBLY PRODUCE AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS ARE BECOMING MORE LIKELY TUESDAY AND TUESDAY
NIGHT ACROSS THE AREA WITH TENNIS BALL SIZED HAIL DAMAGING WINDS
TO 60 TO 70 MPH AND EVEN A FEW STRONG TORNADOES. IF A TORNADO
DEVELOPS...IF COULD BE A STRONG LONG TRACK TORNADO.

ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A
FEW STRONG THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FROM MID-AFTERNOON INTO
THIS EVENING...ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, May 23, 10:00 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     FLOOD            MOUND VALLEY            37.21N 95.40W
05/23/2011                   LABETTE            KS   LAW ENFORCEMENT

            A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.

&&

ELDER
Local storm report, May 23, 10:16 AM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1116 AM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     HAIL             5 ESE ARKANSAS CITY     37.04N 96.96W
05/23/2011  E0.88 INCH       COWLEY             KS   PUBLIC

0612 AM     HAIL             1 WSW ELK FALLS         37.37N 96.22W
05/23/2011  E1.00 INCH       ELK                KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER...NICKEL AND DIME SIZED
            HAIL FALLING.

0634 AM     HAIL             CHAUTAUQUA              37.02N 96.18W
05/23/2011  E0.75 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

0643 AM     HAIL             2 NW INDEPENDENCE       37.25N 95.74W
05/23/2011  E1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

0711 AM     TSTM WND GST     COFFEYVILLE AIRPORT     37.10N 95.57W
05/23/2011  M62.00 MPH       MONTGOMERY         KS   ASOS

0725 AM     TSTM WND GST     PARSONS                 37.34N 95.27W
05/23/2011  E60.00 MPH       LABETTE            KS   PUBLIC

0725 AM     HAIL             PARSONS                 37.34N 95.27W
05/23/2011  E0.88 INCH       LABETTE            KS   PUBLIC

0731 AM     HAIL             CANEY                   37.01N 95.93W
05/23/2011  E1.00 INCH       MONTGOMERY         KS   AMATEUR RADIO

0734 AM     HAIL             3 N EDNA                37.10N 95.36W
05/23/2011  E0.88 INCH       LABETTE            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS DIME AND NICKEL SIZED HAIL.

0748 AM     TSTM WND GST     1 WSW BARTLETT          37.05N 95.23W
05/23/2011  E60.00 MPH       LABETTE            KS   TRAINED SPOTTER

0748 AM     FLOOD            COFFEYVILLE             37.04N 95.63W
05/23/2011                   MONTGOMERY         KS   LAW ENFORCEMENT

            STREET FLOODING

1059 AM     FLOOD            MOUND VALLEY            37.21N 95.40W
05/23/2011                   LABETTE            KS   LAW ENFORCEMENT

            A FEW SECONDARY ROADS ARE IMPASSABLE DUE TO HIGH WATER.

&&

VJP
Special weather statement, May 23, 2:43 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT MON MAY 23 2011

KSZ092-232115-
SUMNER-
343 PM CDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...

AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF SOUTH
HAVEN...OR 6 MILES EAST OF CALDWELL...AND MOVING NORTHEAST AT 20 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL
Special weather statement, May 23, 2:54 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT MON MAY 23 2011

KSZ100-232130-
LABETTE-
354 PM CDT MON MAY 23 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LABETTE COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHEAST OF EDNA...OR 6 MILES SOUTH OF
ALTAMONT...AND MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HAYES

The radar

The Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Labette

When
May 23, 3:03 PM CST
Where
Labette County, 4.29 mi SSW of Labette
Measured
0.75 in hail
Reported by
Public
Coordinates
37.170, -95.200

Hail, Sumner

When
May 23, 3:33 PM CST
Where
Sumner County, 5.55 mi E of Perth
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.160, -97.400

Hail, Sumner

When
May 23, 3:42 PM CST
Where
Sumner County, 0.69 mi S of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.260, -97.400

Hail, Cowley

When
May 23, 3:45 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.270, -96.970

Hail, Sumner

When
May 23, 3:46 PM CST
Where
Sumner County, 3.29 mi E of Wellington
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.275, -97.341

The hail occurred near the intersection of Interstate 35 and Highway 160.

Hail, Sumner

When
May 23, 3:55 PM CST
Where
Sumner County, Wellington
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.270, -97.400

Hail, Sumner

When
May 23, 4:20 PM CST
Where
Sumner County, 2.2 mi E of Wellington Arpt
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.315, -97.341

The hail occurred at mile-marker 22 on Interstate 35.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305202, 305203, 305204, 305205, 305206, 305207, 305208.